Vol. 60, No. 2, 1975

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
Span and stably trivial bundles

Kalathoor Varadarajan

Vol. 60 (1975), No. 2, 277–287
Abstract

E. Thomas [19] introduced the notion of span of a differentiable manifold (or of a vector bundle). The notion of span can be extended in an obvious way to PL-microbundles, topological microbundles and spherical fibrations. In the case of a vector bundle or a microbundle the dimension of the fibre will be referred to as its rank. A spherical fibration with fibre homotopically equivalent to Sk1 will be said to be of rank k. In this paper we study stably trivial objects of rank k over a CW-complex of dimension k from each of the above collections. Then we determine the span of such stably trivial objects over CW-complexes of a “special type” yielding generalizations of the Bredon-Kosinski, Thomas theorem on the span of a closed differentiable π-manifold [3], [19]. Though originally PL-microbundles were defined only over simplicial complexes, in this paper by a PL-microbundle of rank k over a CW-complex X we mean an element of the set [X,BPL(k)] of homotopy classes of maps of X into BPL(k).

Mathematical Subject Classification
Primary: 57D25, 57D25
Secondary: 55F25, 57A55, 57C50
Milestones
Received: 21 August 1973
Published: 1 October 1975
Authors
Kalathoor Varadarajan